HIV-infected patients at higher risk of developing adverse reactions to antibiotics
Despite the fact that there is data in the literature on a higher risk of adverse drug reactions (NLR) in HIV-infected patients, a very small number of studies have shown an increase in the frequency of NLR when using certain groups of antibiotics in patients with HIV infection.
Dr. Jameela Yusuff and her colleagues at Beth Israel Medical Center (United States) performed a retrospective analysis of the medical records of 1,102 HIV-infected patients and 1,522 non-infected patients.
The results of the study showed that adverse reactions to antibiotic drugs were more often observed in the group of patients infected with HIV (odds ratio 2.85). In the group of HIV-infected patients, an NLR for antibiotics was observed in 34% of the cases, while in the group of HIV-free patients, only in 12% of the cases. Dr. Yusuff notes that according to the literature, an HLR on antibiotics in patients infected with HIV is observed in 3 to 20% of cases.
The most pronounced difference between the groups was observed with the use of sulfonamides (odds ratio 6.24 in patients with HIV infection). Penicillin allergy was often seen in both groups, but was only slightly more common in the group of HIV-infected patients. Despite the fact that allergic reactions to macrolides, tetracyclines were relatively rare, their frequency was higher in patients with HIV infection.
Researchers note that there are several theories that explain the hypersensitivity of HIV-infected patients to antibiotics.
The most recognized concept is the lack of glutathione, an antioxidant involved in the recovery of many toxic metabolites, including sulfa drugs. Many studies have been conducted which have shown a reduction in glutathione levels in patients with HIV infection.
Another common theory is that in the body of HIV-infected patients, the acetylation processes take place more slowly, which makes the antibiotics more oxidized. This imbalance leads to an increase in the frequency of the NLR.
Summarizing the analysis, the authors conclude that the etiology of adverse reactions in HIV-infected patients is multifactorial.